Pennsylvania, 2019

Flash Flood and Flooding in Pennsylvania, July 22, 2019

July 22, 2019 · NWS PBZ · 7 events in 1 county or zone

Surface low pressure developed along a quasi-stationary boundary on the morning of July 22nd. Widespread showers developed along and ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Surface low pressure developed along a quasi-stationary boundary on the morning of July 22nd. Widespread showers developed along and ahead of the front. Excessive rainfall rates were promoted by deep warm cloud depths and high precipitable water values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 22, 6:50 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 22, 6:50 AM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
750 AM EDT Mon Jul 22 2019

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...
The approach and passage of a cold front will bring rain throughout
the day. Drier cooler weather can be expected for the remainder of
the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Surface low pressure will develop along a quasi-stationary boundary
this morning and slide eastward along the front into the afternoon.
The low will be fueled by a shortwave trough, which will work to
drive it, and the stalled front, southeastward. Widespread showers
are expected ahead and along the system, and the rain shield will
drift southeastward throughout the day.

At this point, cannot get a great handle on the amount of convection
possible today. 00Z CAM models are not showing a great deal of
instability today, in fact they are indicating a steady
stabilization, pushing the real unstable air well to the south of the
region. Forecast soundings are showing marginal shear values which
may be enough to sustain updrafts if they can initialize. The area
will be blanketed by cloud cover all day, reducing atmospheric
buoyancy from daytime heating. Biggest concern would be storms firing
along left over outflow boundaries, which there are plenty of, from
yesterday evenings storms. Surface dewpoints will remain high until
the front exits, so heavy rain will remain a risk with any
convection. Because of the threat for additional heavy rain, have
issued a flash flood watch for a large portion of the area.

Entire surface system will be east of the region by late this
afternoon, and showers/storms will quickly end behind the boundary.

Temperatures will be much cooler today but it will remain humid until
FROPA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Impressive shortwave trough will dig into the upper midwest this
evening and shift eastward overnight. This energy will push the front
southeastward, and it will reach the Mid-Atlantic region by early
Tuesday morning. The main area of showers will exit the SE ridge late
this evening. Scattered to isolated showers are possible overnight
as the upper level energy with the main trough axis crosses, and
cold advection takes over.

Cooler and much less humid air will spread across the region tonight.

Cool, comparatively dry air will filter in behind the cold front on
Tuesday. A few lingering showers cannot be ruled out as cool air
moves over a warm Lake Erie, but otherwise most locales will be dry.
Cloud cover will gradually decrease through the day as high pressure
builds into the region.

Wednesday looks very comfortable with plenty of sunshine.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Seasonal or even slightly below seasonal temperatures are expected
across the area through much of next week. Temperatures will rebound
by the weekend as southerly flow returns and high pressure slides off
the Atlantic coast. Ensembles and blended guidance are showing a dry
long term.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...

IFR to occasionally LIFR restrictions will continue through much of
the day as several rounds of showers develop along a quasi-stationary
front.

Surface boundary was situated roughly ZZV-BVI-DUJ at 12Z, denoted by
a wind shift within mainly weak low level flow. This boundary will
translate slowly southeast during the day, with low level winds light
but erratic in direction.

Low confidence on ceiling/vis categories in the details as airmass
remains saturated up through 14Kft per 12Z KPBZ balloon launch, and
any associated lift with developing showers, or subsidence behind a
shower will quickly yield/dissipate clouds at nearly any altitude.
Generally speaking, IFR to MVFR conditions should prevail.

Did remove thunder chances from the TAFs given limited instability
and lack of an obvious focus (vs. showers) through the balance of the
day. Will amend if trends become more obvious, but for now expect
embedded moderate/heavy showers to be the main restrictor to
visibility through mid afternoon. Shower chances should largely end
ZZV-PIT-DUJ by 20Z, and MGW-LBE by 00Z per model forecast predictions
of the mid level drying trough axis passage.

Given the lack of strong post-frontal drying of the low levels overnight,
may see at least MVFR conditions linger (if not IFR), and would not
be surprised to see widespread low stratus/fog develop toward
daybreak Tuesday. Trended TAFs toward a more pessimistic approach in
this regard during the overnight period.

.Outlook...
VFR will return Tuesday, with prevailing VFR expected for much of
the week, outside of any morning fog.

Bookbinder

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch through this evening for MDZ001.
OH...None.
PA...Flash Flood Watch through this evening for PAZ031-075-076.
     Flash Flood Watch until 2 PM EDT this afternoon for PAZ020-021-029-
     073-074.
WV...Flash Flood Watch through this evening for WVZ004-012-021-509>514.

&&
Hazardous weather outlook, Jul 22, 3:02 AM EST, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
402 AM EDT Mon Jul 22 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-022-023-
WVZ001>003-230815-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Armstrong-Indiana-Hancock-
Brooke-Ohio-
402 AM EDT Mon Jul 22 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ020-021-029-073-230815-
Beaver-Allegheny-Washington-Westmoreland-
402 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Pennsylvania and
western Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ031-075-076-WVZ004-012-021-509>514-230815-
Garrett-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
402 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, northern West Virginia and northern panhandle of West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated severe storms are possible today. The main threat will be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-230815-
Westmoreland Ridges-
402 AM EDT Mon Jul 22 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southwest Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Isolated severe storms are possible today. The main threat will be
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 22, 8:52 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
952 AM EDT MON JUL 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            1 W COTTAGE HILL        41.01N  79.36W
07/20/2019                   CLARION            PA   EMERGENCY MNGR

            WIDESPREAD FLOODING. NEW BETHLEHEM BOROUGH DECLARED
            LOCAL DISASTER.

&&

EVENT NUMBER PBZ1902772

MB

The radar

The Pittsburgh radar (KPBZ), 33 km away, was scanning. The volume nearest the first event began at 13:56 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flood, Allegheny

When
July 22, 8:58 AM EST to 9:58 AM EST
Where
Allegheny County, 0.69 mi S of Oakmont to 0.31 mi S of Haffey
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.510, -79.830

Local emergency management reported overnight flooding, and numerous roads were closed throughout the morning. Also, there were reports of roads closed due to flood debris.

Flash Flood, Allegheny

When
July 22, 12:44 PM EST to 1:44 PM EST
Where
Allegheny County, Sandy Creek to 0.76 mi S of Sandy Creek
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
40.480, -79.850

The local fire department reported that Sandy Creek is running high and flooding numerous roads. The main intersection of Verona and Lincoln Rd was affected.

Flood, Allegheny

When
July 22, 12:50 PM EST to 1:50 PM EST
Where
Allegheny County, 1.72 mi WSW of Aspinwall to 1.17 mi WSW of Aspinwall
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.470, -79.910

A 911 Call Center reported Washington Blvd inbound closed due to high water on the side of the road.

Flood, Allegheny

When
July 22, 12:50 PM EST to 1:50 PM EST
Where
Allegheny County, 0.69 mi N of Plum to 1.15 mi E of Plum
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.480, -79.730

The local public reported flooding at 9300 Block of Saltsburg Rd near Bealls Nursery.

Flood, Allegheny

When
July 22, 2:00 PM EST to 3:00 PM EST
Where
Allegheny County, 0.69 mi N of Braddock to 0.57 mi NNE of Braddock
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.410, -79.820

Railroad Street at Line Street near Turtle Creek was closed due to flooding.

Flood, Allegheny

When
July 22, 2:00 PM EST to 3:00 PM EST
Where
Allegheny County, 0.53 mi E of Chaleant to 0.55 mi SSE of Churchill
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.420, -79.810

A 911 call center reported that a vehicle was stuck in flood water near the 100 block of Leneake Street.

Flood, Allegheny

When
July 22, 2:00 PM EST to 3:00 PM EST
Where
Allegheny County, 0.69 mi S of Oakmont to 0.34 mi NE of Penn Hills
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
40.510, -79.830

A 911 call center reported that Plum Creek Road was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845017, 845016, 845018, 845020, 845013, 845014, 845015.